Hail, Lewis
- When
- June 8, 1:10 PM PST to 1:20 PM PST
- Where
- Lewis County, 3 mi SW of Craigmont
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.199, -116.514
A member of the public reported one inch size hail 3 miles southwest of Craigmont, Idaho.
A strong fast moving cold front brought severe thunderstorms to North Idaho during the afternoon and early evening hours of June 8,2016. The storms produced large hail and damaging wind.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A strong fast moving cold front brought severe thunderstorms to North Idaho during the afternoon and early evening hours of June 8,2016. The storms produced large hail and damaging wind. The most impressive storm reports included numerous 1.75 inch size hail reports near Craigmont with 1 inch size hail at the towns of Winchester and Avery along with several 50 foot cottonwood trees blown over not far from Santa, Idaho. A bit further to the west in Southeast Washington the most impressive storm spotter report noted 1.25 inch size hail causing dents in a car at Anatone, Washington.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 8, 9:56 AM PST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Spokane WA 1056 AM PDT WED JUN 8 2016 .SYNOPSIS... The record breaking heat will begin to relent today, with breezy winds and a chance of showers and thunderstorms. Cooler and unsettled weather envelopes the region Thursday and lingers through the weekend, with high temperatures falling into the upper 60s and 70s for many locations. Unsettled and spring-like conditions will continue into next week. && .DISCUSSION... ...STRONG TO SEVERE STORMS POSSIBLE FAR SOUTHEASTERN WASHINGTON AND IDAHO PANHANDLE THIS AFTERNOON AND EARLY EVENING... Morning update: Elevated t-storm activity has been much more widespread across the Basin and into the N Mtns this morning then previously expected. The cold front is currently stalled across Central WA and will not begin to charge to the east until after 21z or 1-2PM when the shortwave evident on water vapor off the Pac NW coast rounds the base of the trough and ejects inland. The main threats with the t-storm activity this morning has been ground lightning strikes leading to some grass fires and a few stronger cells have produced small hail and brief downpours. Storm motion is way to quick, roughly NE at 25 mph, to put down more than a few hundreths of rainfall which is indicative of "dry lightning". Typically, the lightning activity will decline by midday with these elevated convective cases as the morning inversions break so I anticipate the bulk of the lightning for the Basin and Okanogan Highlands will be for the next few hours. The main focus into the afternoon hours will be strong to severe storms developing over NE Oregon and tracking through SE WA and the Idaho Panhandle. Models have been rather consistent on this axis of deeper instability and shear and these locations are currently baking with very little cloud cover. Boundary layer moisture is also exceptionally with dewpoints at Lewiston and on the Camas Prairie running just shy of 60F, very moist and unusual for this region. As such, when storms fire, they will go up quickly and have the potential to be strong to severe with large hail and damaging winds possible. /sb && .AVIATION... 18Z TAFS: A cold currently stalled across Central/NE WA will continue to focus elevated showers and t-storms through 20z. The front will begin to make a move east around 21Z and interact with deep instability along an axis from NE Oregon and NW Montana. Clusters of t-storms are expected to develop across Ern WA and N ID impacting Spokane-Cd'A but the threat for scattered strong to severe storms will focus along and south of Walla Walla to Pullman to Mullan including the Pullman and Lewiston terminals. Chances increase further even further south. These storms will be capable of damaging winds and large hail btwn 21-02Z. Gusty west winds will develop behind the front with the potential for sustained speeds 15-25 and gusts near 30 mph. Some guidance is indicating strong speeds for Wenatchee arnd 00z so this will be monitored for future updates. /sb && .PRELIMINARY POINT TEMPS/POPS... Spokane 85 55 74 53 70 52 / 50 30 10 50 50 30 Coeur d'Alene 85 55 75 52 72 51 / 50 80 10 30 60 50 Pullman 83 50 73 48 67 47 / 50 80 10 40 60 40 Lewiston 91 58 80 56 74 54 / 50 80 10 40 50 40 Colville 84 54 77 50 73 51 / 50 30 20 70 30 50 Sandpoint 84 52 73 48 71 50 / 50 80 10 30 60 50 Kellogg 84 51 72 49 70 48 / 50 80 20 20 30 30 Moses Lake 88 54 80 52 75 51 / 30 10 10 30 10 10 Wenatchee 86 57 77 53 74 54 / 10 10 20 20 10 10 Omak 87 54 78 51 75 52 / 20 10 10 30 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous Weather Outlook National Weather Service SPOKANE WA 755 AM PDT WED JUN 8 2016 IDZ003-004-026-027-WAZ031>033-091500- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 755 AM PDT WED JUN 8 2016 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho and Southeast Washington. .DAY ONE...TODAY AND TONIGHT This afternoon and evening will bring a cold front passage through the region. An unstable air mass will be ripe for potentially strong or even isolated severe thunderstorms that may produce gusty winds...hail...locally heavy rain and frequent lightning. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. WAZ034-035-041>044-091500- MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 755 AM PDT WED JUN 8 2016 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT A cold front passage will bring windy conditions during the late afternoon and evening hours to the Cascade gaps and the western Columbia Basin. Very low humidity will combine with these winds to produce an environment conducive for fire growth on existing or new fires. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time. IDZ001-002-WAZ036>038-091500- NORTHERN PANHANDLE-COEUR D'ALENE AREA-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 755 AM PDT WED JUN 8 2016 This Hazardous Weather Outlook is for portions of North Idaho... North Central Washington and Northeast Washington. .DAY ONE...TODAY AND TONIGHT A cold front passage will bring the threat of isolated to scattered thunderstorms, especially in the afternoon and early evening hours. A few stronger storms are possible with lightning...small hail...heavy downpours and gusty winds. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY No hazardous weather is expected at this time.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
153 PM PDT WED JUN 8 2016
WAZ032-033-082130-
LOWER GARFIELD AND ASOTIN COUNTIES WA-WASHINGTON PALOUSE WA-
153 PM PDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GARFIELD...NORTH
CENTRAL ASOTIN AND SOUTHEASTERN WHITMAN COUNTIES UNTIL 230 PM PDT...
AT 152 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES WEST OF CLARKSTON HEIGHTS-VINELAND...OR 12 MILES WEST OF
CLARKSTON...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLTON AND UNIONTOWN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4642 11738 4643 11743 4666 11723 4658 11704
4650 11704 4637 11729
TIME...MOT...LOC 2052Z 219DEG 32KT 4643 11731
SVHThe Spokane radar (KOTX), 185 km away, was scanning. The volume nearest the first event began at 21:10 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
A member of the public reported one inch size hail 3 miles southwest of Craigmont, Idaho.
An other federal agency reported 1 inch size hail at Craigmont, Idaho.
A member of the public reported 1.75 inch size hail at Craigmont, Idaho.
A member of the public reported 1 inch size hail at Winchester, Idaho.
A member of the public reported several 50 foot cottonwood trees blown over onto highway 3 between Fernwood and Emerald Creek along with dime sized hail not far from Santa, Idaho.
A member of the public reported 1 inch size hail covering the ground with estimated 45 mph winds at Avery, Idaho.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629272, 628646, 629279, 628645, 628649, 628647.